OPIOID EPIDEMIC

Taking Imodium for Opioid Withdrawal? DON’T!

By Sherry Baker  @sherrynewsviews
 | 
November 02, 2017

Self-treating symptoms of opioid withdrawal with the OTC anti-diarrhea medication Imodium is dangerous, and can cause fatal heart problems.

Diarrhea is a common symptom of opioid withdrawal. So it makes sense people who have stopped taking opioids and are suffering from that gastrointestinal complaint might try the over-the-counter anti-diarrhea medication Imodium.

But over the past few years, a growing number of people addicted or dependent on opioids are taking Imodium to do more than calm an upset stomach — and the result can be deadly.

 

YOU MIGHT ALSO LIKE: Symptoms of Opioid Withdrawal

 

People who can no longer get opioids from their doctors are scarfing down Imodium pills in huge quantities in an attempt to self-treat opioid withdrawal symptoms and also to get a drug-induced “high.”

How can someone get a euphoric buzz from a drug that’s easily available at your local drug store, legal and cheap? It turns out the key ingredient in Imodium is loperamide, and loperamide is an opioid. It’s used in anti-diarrheal medicines because it acts on opioid receptors in the gastrointestinal tract.

Loperamide has long been considered safe because, unlike opioids in prescription pain medications, it doesn’t move into brain cells — at least, not in the standard amounts of loperamide used to treat diarrhea.

But at extremely high doses — dozens and sometimes hundreds of pills taken in a day — it overwhelms the naturally occurring protein that normally protects the brain and keeps the drug out of it. The result can be a soothing of opioid withdrawal symptoms or a drug “high.”

 

Continue Article...

 

Updated:

November 02, 2017

Reviewed By:

Christopher Nystuen, MD, MBA